Alert archive / North Carolina / Tornado Warnings in 2004
Tornado Warning 44, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Oct 13, 2004, 3:31 PM EDT for Pamlico County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2004, 3:31 PM EDT (19:31 UTC)
- Expired
- Oct 13, 2004, 4:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Pamlico County, NC
The radar
The Morehead City radar (KMHX), 62 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KMHX 131931 TORMHX NCC137-132000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 331 PM EDT WED OCT 13 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... PAMLICO COUNTY IN EASTERN NORTH CAROLINA * UNTIL 400 PM EDT * AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MESIC...OR 10 MILES EAST OF BAYBORO...MOVING NORTHEAST AT 15 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... LOWLAND AROUND 340 PM EDT... IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3521 7674 3509 7657 3534 7628 3549 7649 $$ VINCENT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Oct 13, 2:50 PM EDT, 41 minutes earlier.
Area forecast discussion, Oct 13, 2:50 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 250 PM EDT WED OCT 13 2004 .SHORT TERM (TONIGHT THROUGH FRI NIGHT)...ACTV WX THIS AFTN AS RMNTS OF MATTHEW IMPACT AREA. WRM FRNT N OF AREA WI MST UNSTBL AMS IN PLACE OVR ERN NC. SFC LO AND UPR LVL SPPRT WL MV N OF AREA TNGT. WL KP CHC OF PCPN THRU MUCH OF THE NGTTM HRS...ENDING BY SR. WL RMN IN STG SWLY FLO ON THU AS UNSEASONABLY STG SYS DIGS DOWN THE PLAINS STATES. 50KT 850 JET WL ACCOMPANY THIS SYS AS IT MVS IN TO ERN NC ON FRI. 3H JET WL MV DIRECTLY OVRHD OF NC ON FRI. MDLS SHOWG STGST OMEGA MVG THRU FRI MORN WI ENERGY OUT OF AREA BY SS. GUD AMT OF SPEED AND DIRECTIONAL SHEER WI THIS SYS ALSO. SPEEDS AT THIS POINT WILL WARRANT A WIND ADVY FOR FRI FOR SOME OF OUR CWA...MAINLY AREAS ADJACENT TO COAST AND SOUNDS. CUD SEE SUM SVR ACTVTY ON FRI. MST OF ACTVTY WL MV N OF AREA SHRTLY AFT SS. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... LO LVL FLO WL FINALLY COME ARND TO NLY ON SUN AS SFC LO BLDS TO OUR AND S AND MVS N. UPR LVL FLO BCMS MSLY ZNL FOR THE FRST HALF OF THE WK THEN BCM SWLY AGAIN BY MIDWK AS NXT SYS DIGS DOWN IN TO THE PLAINS AGAIN. XPCT DRY WX THRU THE END OF THE PD. && .AVIATION...SCT TSTMS AND ISOLD TORNADOES CURRENTLY WILL MOVE OUT IN THE NEXT 2-3 HOURS. MVFR CIGS AND VSBY WITH TSTMS BUT SHOULD IMPROVE TO VFR BY OR SHORTLY AFTER 23Z. MVFR CIG AGAIN AFTER 06Z UNTIL AROUND 12Z WITH PATCHY FOG REDUCING VSBY OCNLY TO 1 MILE. EXPECT VFR CONDITIONS AFT 12Z. && .MARINE...S TO SW WINDS TONIGHT BECOMING W-SW BY MORNING. SFC LOW WILL PASS BY TO OUR W ON FRI AND TIGHT PRES GRADIENT WILL PRODUCE WINDS AT GALE FORCE FRI AFTN AND WILL HEADLINE GALES EXPECTED FRI AFTN WITH N AREA LAST TO FEEL GALE FORCE WINDS. TONED BACK GFS WINDS OF UP TO 47 KT TO A MAX OF 35-40 KT OVER OUR OCEAN WATERS COLD FRONT WILL MOVE THROUGH SAT NIGHT WITH HIGH PRES BUILDING INTO THE REGION BEHIND THE FRONT THROUGH MON. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && CGG/WS
Hazardous weather outlook, Oct 13, 4:10 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 410 AM EDT WED OCT 13 2004 NCZ029-044>047-079>081-090>095-098-103-104-140808- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 410 AM EDT WED OCT 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY MOIST UNSTABLE AIR WILL COMBINE WITH STRONG UPPER LEVEL WINDS TO PRODUCE A THREAT OF A FEW SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA TODAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 58 MPH AND POSSIBLE ISOLATED TORNADOES. THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG THE COASTAL WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY. SOME OF THE THUNDERSTORMS FRIDAY COULD BECOME SEVERE WITH LOCALLY STRONG WINDS POSSIBLE. 11
In the hours before
Local storm report, Oct 13, 1:01 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
101 PM EDT WED OCT 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1250 PM TORNADO 2 NE POLLOCKSVILLE 35.03N 77.20W
10/13/2004 JONES NC PUBLIC
TORNADO REPORTED ON THE GROUND NEAR HWY 17.
&&
VINCENTLocal storm report, Oct 13, 1:24 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
124 PM EDT WED OCT 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 2 NW JACKSONVILLE 34.78N 77.43W
10/13/2004 0.75 INCH ONSLOW NC PUBLIC
3/4 INCH HAIL REPORTED BY PUBLIC NEAR JACKSONVILLE.
&&
VINCENTLocal storm report, Oct 13, 1:32 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
132 PM EDT WED OCT 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0120 PM FUNNEL CLOUD JAMES CITY 35.07N 77.02W
10/13/2004 CRAVEN NC PUBLIC
PUBLIC REPORTED FUNNEL CLOUD OVER THE NEUSE RIVER NEAR
JAMES CITY AT 120 PM.
&&
VINCENTLocal storm report, Oct 13, 1:57 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
157 PM EDT WED OCT 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL SILVER HILL 35.17N 76.83W
10/13/2004 0.75 INCH PAMLICO NC PUBLIC
PUBLIC REPORTED 3/4 INCH HAIL NEAR SILVER HILL AT 150 PM
EDT.
&&
VINCENTLocal storm report, Oct 13, 2:10 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
210 PM EDT WED OCT 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TORNADO SILVER HILL 35.17N 76.83W
10/13/2004 PAMLICO NC FIRE DEPT/RESCUE
TORNADO REPORTED NEAR HWY 306 NORTH ON PAUL FARM ROAD.
&&
VINCENTLocal storm report, Oct 13, 2:37 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
237 PM EDT WED OCT 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 2 N POLLOCKSVILLE 35.04N 77.22W
10/13/2004 JONES NC PUBLIC
PUBLIC REPORTED TREES BLOWN OVER ON HWY 17 NEAR TEN MILE
FORT ROAD.
&&
VINCENTThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 12:37 PM EDT | Tornado Warning | MHX | Jones | 38 min |
| Oct 13, 12:47 PM EDT | Tornado Warning | MHX | Craven | 43 min |
| Oct 13, 1:08 PM EDT | Tornado Warning | MHX | Onslow | 37 min |
| Oct 13, 1:24 PM EDT | Tornado Warning | MHX | Pamlico | 36 min |
| Oct 13, 1:47 PM EDT | Tornado Warning | MHX | Beaufort | 43 min |
| Oct 13, 1:57 PM EDT | Tornado Warning | MHX | Pamlico | 33 min |
| Oct 13, 2:04 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 56 min |
| Oct 13, 2:16 PM EDT | Tornado Warning | MHX | Craven | 44 min |
| Oct 13, 3:50 PM EDT | Special Marine Warning | MHX | 25 min | |
| Oct 13, 4:16 PM EDT | Tornado Warning | MHX | Hyde | 44 min |
| Oct 13, 4:45 PM EDT | Special Marine Warning | MHX | 45 min |
Nearby
Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.